Infection with Clostridioides difficile (C diff; formerly known as Clostridium difficile1) can be a serious complication for any patient, but particularly so in a patient who has undergone hematopoietic stem cell transplant (HSCT). C diff infection is not uncommon. The nosocomial infection often develops after antibiotic use. The toxins produced by this bacteria, toxins A and B, cause inflammation to the colon wall, and subsequently the symptoms of the disease. The diarrhea from an infectious C diff colitis can be severe, and can lead to significant complications such as dehydration, electrolyte imbalance, hospitalization, or possibly death.2 Some studies have demonstrated C diff infection could potentially increase the risk of graft-versus-host disease (GVHD) in patients undergoing HSCT.3
The chemotherapy given prior to HCST may affect the mucosal lining of the colon, making it more prone to infection. Therefore, patients who have undergone HSCT are at increased risk for developing C diff infection. In addition, the myelosuppression from treatment, frequent exposure to the C diff bacteria during prolonged hospitalizations, and increased and frequent use of antibiotics may make this patient population more susceptible to this infection.4
When C diff infection is suspected, making the correct diagnosis is imperative. The symptoms of a C diff infection may include watery diarrhea, abdominal pain, fever, nausea, weight loss, and loss of appetite.1 Many of these symptoms may be the same as symptoms caused by chemotherapy, other treatments associated with HSCT, or possibly GVHD.4
Diagnosing C diff typically requires testing stool from the infected person for toxins A and/or B, studies looking for molecular changes due to C diff infection, or a stool culture. These tests may take a few days to get results, but it can be important to wait for them as treatment differs based on the cause of the symptoms.5
Once the diarrhea and other symptoms have been determined to be caused by C diff and not any other infection or complication, determining the best course of treatment is important to prevent complications. Guidelines are available from the Infectious Diseases Society of America (IDSA), but these are general recommendations and not necessarily specific to C diff infection following HSCT.
If possible, the first action should be to discontinue the antibiotic that is the likely cause of the infection.4 The most common antibiotics associated with C diff include cephalosporins, clindamycin, fluoroquinolones, and penicillins.1
This article originally appeared on Oncology Nurse Advisor